What are some of the side effects of too much niacin?


Quick Answer

Too much niacin or niacin overdose results in abdominal pain, nausea, vomiting, rapid heartbeat, itching and gout, states Mayo Clinic. Additional common symptoms of niacin overdose include diarrhea and skin flushing that is combined with dizziness.

Continue Reading

Full Answer

It is not possible to overdose on niacin simply by eating niacin-rich foods, according to Mayo Clinic. However, taking too much prescription or over-the-counter niacin can result in overdose. Niacin is linked to liver damage and stroke; therefore, doctors typically only prescribe niacin for high triglyceride levels in individuals who cannot take statins. Dosing for niacin varies according to what it is being taken for, explains WebMD. For instance, 4 grams of niacin taken to prevent heart disease in people with high cholesterol is recommended, while 2 grams per day is used to reduce fluid loss relating to cholera.

Niacin is a form of vitamin B-3, which is found in foods such as milk, yeast, meat, fish and beans, states WebMD. Along with treating high cholesterol, niacin is commonly used to treat migraine headaches, dizziness, circulation problems and preventing positive drug results among illegal drug users. Common side effects of niacin use include upset stomach, dizziness, intestinal gas and pain in the mouth. Niacin does interact with many medications and products, including alcohol, medications for diabetes, clonidine, Zyloprim and Tegretol.

Learn more about Nutritional Amounts & Limits

Related Questions